The 6th Annual Anderson Valley Film Festival

by AVA News Service, January 25, 2012

5pm, Friday, January 27th - Opening Night Reception — Screenings: 6pm – 11pm

6pm Worst in Show (2010) - 59 min

Every summer, proud dog owners bring their canine companions to Petaluma, California, to compete for a highly coveted title. No, this isn’t your standard ‘Best in Show’ championship; this is the contest for the World’s Ugliest Dog. This fascinating documentary takes viewers behind the scenes at a contest where the competitors never fail to impress. Equally impressive is the devotion of their human counterparts, all of whom prove that love goes beyond skin deep.

7pm Intermission (15 minutes)

7.15pm Tabloid (2010) – 87 min

A former beauty queen obsessed with a Mormon mis­sionary became ferocious tabloid fodder in England in the mid-1970s--a perfect storm of sex, religion, and sheer craziness. Director Errol Morris--creator of such nonfiction films as The Thin Blue Line and The Fog of War--crafts a kind of poetry from his portraits of people whose lives have bent in one obsessive direction. Former Miss Wyoming Joyce McKinney fell in love with aspir­ing missionary Kirk Anderson, but the Mormon Church decided she wasn't fit material and whisked Anderson away to London. McKinney and an accomplice followed and then either kidnapped or liberated Anderson, depending on whom you believe--and therein lays the crux, as McKinney, Anderson, and rival tabloids tell competing stories. Morris combines lively interviews with archival footage to prove, again and again, that the truth can be both elusive and deeply, deeply weird.

8.45pm Intermission (30 minutes)

9.15pm Troubadours: The Rise of the Singer-Song­writer (2011) - 101 min

In the wake of the turbulent 1960's, as a new style of song and songwriter came to the fore, Troubadours tells the story of when rock `n' roll grew up. The time was the early `70s, the place was an old beatnik folk club called The Troubadour in Los Angeles, CA, and the players were young musicians emboldened to share their most intimate thoughts backed by little more than a lone acoustic guitar or simple piano. Exploring the early careers of Carole King and James Taylor, as well as the entire California singer/songwriter scene, Troubadours includes interviews with many of the other singer/songwriters from that historical once-in-a-lifetime period - Jackson Browne, David Crosby, Kris Kristoffer­son, Elton John, Bonnie Raitt, and more.

11pm - End of program

******************************************

Saturday, January 28th. Screenings: 11am–11pm

11am Maurice (2010) – 20 min

A documentary portrait of Maurice Laroche, owner and projectionist of the 'Beverley', the last Porno Cinema in Paris (and possibly Europe, maybe even the world) still playing 35mm films. The film depicts a technician holding on to his dying Art, even against his own better judgment. 'Maurice' is an anthropological document of a man, a subculture, and a physical space that are slipping towards becoming obsolete. Winner Grand Jury Prize, Nevada Film Festival.

11.20am Client 9: The Rise and Fall of Eliot Spitzer (2010) – 117 min

This documentary feature takes an in-depth look at the rapid rise and dramatic fall of New York Governor Eliot Spitzer. Nicknamed "The Sheriff of Wall Street," when he was NY's Attorney General, Eliot Spitzer prosecuted crimes by America’s largest financial institu­tions and some of the most powerful executives in the country. After his election as Governor, with the largest margin in the state's history, many believed Spitzer was on his way to becoming the nation's first Jewish Presi­dent. Then, shockingly, Spitzer’s meteoric rise turned into a precipitous fall when the New York Times revealed that Spitzer--the paragon of rectitude--had been caught seeing prostitutes. As his powerful enemies gloated, his supporters questioned the timing of it all: as the Sheriff fell, so did the financial markets, in a cata­clysm that threatened to

unravel the global economy. With unique access to the escort world as well as friends, colleagues and enemies of the ex-Governor the film explores the hidden contours of this tale of hubris, sex, and power.

1.20pm Intermission (25 minutes)

1.45pm Anderson Valley Schools’ Film Class (2010-11) – 20 min

6th grade -‘Hey, Soul Sister’ – Stop Frame Anima­tion by Julia Brock

High School – ‘The A.V.H.S. Space Program’ – a camera is sent into the strratosphere aboard a vessel designed by high school students. What happens? You’ll be amazed!

2.05pm Change Over Horse Haven Ranch (2011) – 6 min

A documentary short about a time and place in Ander­son Valley. The demolition of the old Horse Haven to be replaced by vineyards of the Rhys Winery of Santa Clara is the inspiration for both the film and subsequently several paintings by the filmmaker, Valley artist Rebecca Johnson.

2.15pm Save Hendy Woods (2011) – 15 min

Faced with the prospect of closure by the State Park system, the local community rallies to save this remark­able place and local treasure for the continued enjoyment of one and all. Made by renowned environmental film­maker Heidi Knott and featuring scenes from the ‘Occupy Hendy Woods’ protest weekend and ensuing events, this uplifting short documentary shows what ‘The 99’ can achieve when acting as one.

2.30pm Guest Speakers and Discussion on the ‘Save Hendy Woods’ movement

3pm Intermission (15 minutes)

3.15pm Waiting for ‘Superman’ (2010) - 111 min

From the Academy Award-winning Director of An Inconvenient Truth comes the groundbreaking feature film that provides an engaging and inspiring look at public education in the United States. Waiting For “Superman” has helped launch a movement to achieve a real and lasting change through the compelling stories of five unforgettable students such as Emily, a Silicon Valley eighth-grader who is afraid of being labeled as unfit for college and Francisco, a Bronx first-grader whose mom will do anything to give him a shot at a better life. Waiting For “Superman” will leave a lasting and powerful impression that you will want to share with your friends and family.

5pm Guest Panel and Discussion. Moderator – Heidi Knott

6pm Intermission (30 minutes)

6.30pm Queen of the Sun – what are the bees tell­ing us? (2010) - 83 min

A profound, alternative look at the global bee crisis that takes us on a journey through the catastrophic disap­pearance of bees and the mysterious world of the bee­hive, this engaging and ultimately uplifting film weaves an unusual and dramatic story of the heartfelt struggles of beekeepers, scientists and philosophers from around the world as they reveal both the problems and the solu­tions in renewing a culture in balance with nature.

8pm Intermission (45 minutes)

8.45pm Will (2011) - 105 min

Special Market Screening of ‘Will’... A film for all the family, starring Bob Hoskins (Who Framed Roger Rabbit?), Damian Lewis (Your Highness), and Perry Eggleton. The movie follows a heartbroken 12 year old Will who, after tragically losing both his parents, jour­neys across Europe to honor his father's wishes to wit­ness their beloved Liverpool play in Europe’s biggest soccer match of the year, against AC Milan at Istanbul's Ataturk Stadium. En route, Will encounters Alek, a for­mer Bosnian soccer star, battling his own demons. Together this unlikely duo sets off an improbable jour­ney -- hoping to restore their faith in family, friendship, and soccer... proving to themselves and the world that it’s never too late to dream. Directed By Ellen Perry. Written By Ellen Perry and Zack Anderson.

10.30pm Guest Speaker – Zack Anderson - Pro­ducer and Screenplay-writer - ‘Will’

11pm - End of Festival

Leave a Reply

Your email address will not be published. Required fields are marked *